MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Consider a Symplectic manifold D (with $H^1(D)=0$) with symplectic form $w$. Let V be the total space of a circle bundle over D with non-trivial Euler class $e\in H^2(D)$. You may think of V as the set of unit vectors in a complex line L bundle over D with chern class e. Then we can construct a symplectic form ,denote it by same symbol $w$, on total space of L whose restriction to D is the original w. The question is whether V has a contact structure with a contact form $\alpha$ such that $d\alpha=w\mid_V$.

Looking the the Gysinn sequence : $0\rightarrow H^0(D) \rightarrow H^2(D) \rightarrow H^2(V) \rightarrow 0$ it seems that the answer is:

Yes iff $w$ is multiple of e.

I Just wanted to make sure that my conclusion is correct!

share|cite|improve this question
How do you construct the symplectic form on $L$? – Tim Perutz Apr 30 '10 at 1:36
Lets fix a hermitian metric on L and let r be the distance function. for $\pi:L\rightarrow D$ consider the two form : $\tilde{w} = π^*w+ r \pi^*e + dr ∧ \beta$ Where $\beta$ is the connection one-form on L\{zerosection} satisfying $\beta{\partial{\theta}}=1$. $\tilde{w}$ extends across D and its restriction to D is $w$. See page 15 of annals paper:" The symplectic sum formula for Gromov-Witten invariants" – Mohammad F. Tehrani Apr 30 '10 at 5:41
This, presumably, is symplectic near the zero-section only, in general? Anyway, I concur that if $e$ isn't a multiple of $[w]$, this form is not exact on circle-bundles in $L$, and that conversely, a multiple of a connection form with curvature $const. w$ is contact. – Tim Perutz Apr 30 '10 at 12:06
My question is local, so I am interested just in a small neighborhood of D in L. – Mohammad F. Tehrani Apr 30 '10 at 19:19

Let me explain my reason:

Let's $w$ be the symplectic structure on D and $\tilde{w}$ be the one on total space of line bundle . Then we have Gysin exact sequence above which gives $H^2(V)=H^2(D)/ \left\langle e\right\rangle$ and so for $\tilde{w}$ to be of the form $[d\alpha]=[0] \in H^2(V)$ it has to be a multiple of e, when restricted to D.

share|cite|improve this answer

If the Euler class is integral and the bundle is principal, the answer is yes. Moreover, the contact structure you obtain is regular. This is Theorem 3 in Boothby,W. M. and Wang, H. C.: On contact manifolds. Ann. of Math. (2) 68 1958 721–734. L.O.

share|cite|improve this answer
The Euler class is integral because it is first chern class of a line bundle and the bundle is principal because it is by definition! The question was something else! – Mohammad F. Tehrani Apr 29 '10 at 21:03

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.